Experimenting with Herbs Safely
Over the years I have boldly experimented with many herbs and encountered many uncomfortable feelings. Like the time I drank blue vervain tea that was too strong and nearly threw up at work, or that other time when I took 30 drops of blackberry root tincture and was constipated for three days. Finally, it occurred to me that I could compile a list of all these symptoms to help you all out, and perhaps get a better idea of what you're doing so you don't repeat my mistakes.
That said, this is not an exhaustive list and was made purely from my own brain. Please enjoy imagining my comedic discomfort and learn from MY mistake rather than your own.
Negative symptoms that might occur when taking herbs
(dose is too high, to frequent, wrong herb, wrong order of operations)
Some diuretic herbs when used excessively over a long period (or short period) of time may deplete kidneys of their “yin” component, thereby making them dry and achey (dandelion)
Some herbs contain irritating volatile oils that are metabolized in the kidneys (ex: buchu) If not paired with soothing herbs and/or taken in too high a dose for longer than 10 days, may cause irritation in your kidneys that may cause aching or sharp pains. This is one of the reasons that I don’t recommend taking essential oils of any quality internally.
Some herbs contain compounds that are irritating to the stomach lining (uva ursi), and if not combined with soothing herbs (marshmallow). May cause lasting damage if taken over time.
Aching liver, feeling obstructed in your liver
May happen if taking essential oils internally in too large a dose.
May happen if taking herbs that are liver toxic (Celandine, kava, creosote, mistletoe)
Seeing floaters in your vision is a common symptom of liver imbalance. In this context, they can occur when clearing an extremely burdened liver too quickly, or if an herb is negatively effecting your liver). This could also occur chronically from overuse of draining herbs that eventually causes liver blood deficiency.
Sinus headache (can be caused by taking too many astringents, like goldenseal)
Dehydration headache (can be caused by taking draining or astringent herbs)
Temporal headache (can be caused by a liver damaging herb, or too quickly cleansing your liver with herbs)
Can happen when taking hydrophilic herbs like marshmallow, without drinking water with it.
Can happen when taking astringent herbs (like blackberry root)
May happen when herbs are irritating to your mucous membranes, or if they are too cooling to your spleen)
Taking too high of a dose of laxative herbs may also cause diarrhea (senna)
May be caused by taking too much of a toxic herbs (blue vervain, lobelia, poke weed)
Some people react to certain herbs with nausea based on certain imbalances they may have
Cracked lips, dry mouth, headache, heaviness, fogginess
May be caused by diuretic herbs (dandelion) or astringent herbs (goldenseal, oak bark).
There are certain herbs (especially toxic ones) that markedly increased heart rate (ex Bittersweet nightshade
Some stimulants may give certain people heart palpitations (Rhodiola)
There are certain herbs that can markedly decrease the heart rate (Foxglove)
Wild cherry bark.
Some sedative herbs, if taken in too large a dose, may cause extreme sedation (bleeding heart)
Some herbs may have unexpected stimulating effects in certain people (Valerian)
Some herbs may increase inflammation in the body, thus increasing joint pain (white pine bark)
Some herbs may release toxins from your liver and other organs too quickly, causing them to settle in your joints. (dandelion)
Some herbs may deplete bodily fluids that engender synovial fluids responsible for joint lubrication. (gentian root)